HF-Lessons-Learned-Allergy-Banner-Image

Staff Member Reacts Adversely After Eating a Cookie

Staff Member Reacts Adversely After Eating a Cookie

HF-Lessons-Learned-Allergy-Banner-Image
Medical Condition:
ALLERGIC REACTION
HF-Lessons-Learned-Case-Icon-Emergency

Emergency Response

Dental staff administers epinephrine auto-injector.

HF-Lessons-Learned-Case-Icon-Synopsis

Synopsis

At an Alabama pediatric dentistry practice holiday party, a staff member reacted adversely after eating a cookie. She said her lips were tingling and she could feel her airway closing. Soon it became difficult for her to breathe. Her coworkers and the doctor reacted quickly and administered liquid Benadryl but it did not alleviate the problem.

 

The dentist then administered a dose of epinephrine with the adult auto-injector from their HealthFirst emergency medical kit. The dentist called the staff member’s primary care physician first to determine whether the epinephrine shot presented a risk. The physician responded that a dose of epinephrine was the right thing to do given the clear signs of an allergic reaction and increasing difficulty in breathing.
HF-Lessons-Learned-Case-Icon-Notes

Dr. Malamed’s Notes

Fortunately, anaphylaxis is a rare situation in the dental office environment. Common “dentistry-related” allergens include penicillin, latex and non-steroidal anti-inflammatory drugs (NSAIDs). In this scenario the most likely etiology of the anaphylactic reaction was that the cookie eaten by the victim contained peanuts—a very common allergen.

IMPORTANT: 
Quickly administer epinephrine auto-injector

In a life-threatening anaphylactic reaction, the important criteria for the “victim” having a chance of surviving are (1) rapid identification of the problem, and (2) prompt administration of epinephrine. When the patient described “her lips tingling,” could feel her airway closing, and had difficulty breathing (dyspnea) the diagnosis of anaphylaxis was readily apparent.

The prompt administration of epinephrine (0.3 mg IM in the vastus lateralis muscle for a patient weighing more than 30 kg [66 lb]) is of critical importance. Epinephrine is available in an auto-injector.

The needle of the syringe is inserted into the muscle on the anterolateral side of the thigh and the epinephrine is injected automatically. Once the needle penetrates the skin the administrator of the drug slowly counts to “10” (ten). When the needle is withdrawn, the drug has been administered if the needle is still visible.

Additional doses of epinephrine may be administered every five minutes until (1) the victim recovers, and/or (2) medical assistance arrives and takes over management of the situation.


SECOND ADMINISTRATION IN EVENT OF BIPHASIC REACTION

If the symptoms have not resolved after five minutes, administer a second dose of epinephrine into the vastus lateralis on the opposite leg.

Office staff need not have called the patient’s primary care physician prior to the administration of the epinephrine, as there are no absolute contraindications to the administration of epinephrine in anaphylaxis. The more rapidly that epinephrine is administered at the start of anaphylaxis, the greater the chance the victim survives.

Office staff also should not have administered oral diphenhydramine at the onset of the reaction. Diphenhydramine—a histamine-blocker—is not the appropriate drug for use in anaphylaxis while the patient’s life is still in danger. Oral administration of a drug requires between 30 to 60 minutes to be effective—far too long to be of importance in this situation.

Once the patient complained of difficulty breathing and of her throat closing, epinephrine should have been the only drug administered until her signs and symptoms abated. Oxygen (O2) can also be administered, but only after the epinephrine.

Emergency medical services (EMS, 9-1-1) should be summoned as soon as possible whenever an anaphylactic reaction occurs or is thought to be a possibility.


SUMMARY: HOW TO MANAGE ACUTE ANAPHYLACTIC REACTION

In order of importance, here are the steps to follow in the management of an acute anaphylactic reaction:


Administer epinephrine

 


Position patient (supine feet elevated, if unconscious; comfortable, if conscious)


Administer Oxygen

 


Call emergency medical services.

HF-Lessons-Learned-Case-Icon-Video

How to Respond to an Allergic Reaction

Get Updates

We’ll notify you when Dr. Malamed adds new Lessons Learned. Privacy Policy

Get Updates

  • This field is for validation purposes and should be left unchanged.
HF-Lessons-Learned-Case-Icon-Ask
 

Ask Dr. Malamed

How have you responded to a medical emergency at your practice? Let us know your story for possible inclusion in future updates from Dr. Malamed. Or ask him a question using the form below.

  • This field is for validation purposes and should be left unchanged.